Texas, 2005

Damaging Wind in Texas, July 14, 2005

July 14, 2005 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 14, 1:30 PM CST, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 1:30 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT THU JUL 14 2005

.SHORT TERM...
UPPER LEVEL HIGH PRESSURE SYSTEM IS STILL SITUATED OVER THE FOUR
CORNERS AREA.  THIS POSITION IS RESULTING IN NORTHEASTERLY UPPER
LEVEL FLOW OVER THE CWA.  IN ADDITION...AN UPPER LEVEL TROUGH
EXTENDS FROM A LOW OVER KENTUCKY INTO THE CENTRAL CWA.

WEAK VORTICITY MAXES ASSOCIATED WITH THE TROUGH WILL COMBINE WITH
OROGRAPHICAL LIFTING TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER
THE MOUNTAINOUS AREAS AND ADJACENT PLAINS THIS AFTERNOON AND
EVENING.  THUNDERSTORMS WILL ALSO DEVELOP OVER THE EASTERN HALF
OF THE CWA DUE TO A VORTICITY MAX THAT WILL BE LOCATED OVER THE CENTRAL
CWA AS IT SWINGS AROUND THE UPPER LEVEL TROUGH.  SEVERAL OUTFLOW
BOUNDARIES FROM THE CONVECTION YESTERDAY WILL PROVIDE LOW LEVEL FOCI
FOR THUNDERSTORM DEVELOPMENT.

WILL KEEP THE HIGHEST POPS ACROSS THE CENTRAL SECTIONS OF THE CWA IN
THE CLOSEST PROXIMITY TO THE UPPER LEVEL VORT MAX.  POPS IN THE 40
PERCENT RANGE WILL EXTEND FROM THE DAVIS MOUNTAIN AREA INTO THE
NORTHEAST PERMIAN BASIN. WITH CAPES IN THE 1000 TO 1500J/KG AND A
COLD POOL ASSOCIATED WITH THE VORT MAX...SOME OF THE STORMS MAY HAVE
THE CAPABILITY OF APPROACHING SEVERE LIMITS WITH DAMAGING WINDS AND
HAIL THE MAIN THREATS.  WILL MENTION THIS POSSIBILITY ON THE HWO.

.LONG TERM...
NO CHANGE TO PREVIOUS LONG TERM REASONING.  AN UPPER LEVEL TROUGH WILL
PERSIST OVER OR VERY CLOSE TO THE SOUTHERN HIGH PLAINS THROUGH
THE NEXT SEVERAL DAYS...WHILE THE SUMMERTIME SUBTROPICAL HIGH WILL
PERSIST OVER THE GREAT BASIN.  THE AIRMASS ACROSS THE REGION WILL REMAIN
MOIST AND WEAKLY UNSTABLE THROUGH AT LEAST THE WEEKEND.  CONSEQUENTLY...
ISOLATED TO SCATTERED...MAINLY DIURNAL...CONVECTION CAN BE EXPECTED
THROUGH THE WEEKEND.  IT IS DIFFICULT TO PIN DOWN ANY FAVORED AREAS FOR
CONVECTION AWAY FROM THE MOUNTAINS...AND AFTER MONDAY OR SO BECOMES MORE
DIFFICULT...ASSUMING THAT HRCN EMILY WILL TRANSLATE ACROSS THE
BAY OF CAMPECHE AND INTO MEXICO AS INDICATED BY THE DOMINANT CLUSTER
OF EXTENDED MODEL SOLUTIONS.  SHOULD THIS SYSTEM EVOLVE AS SHOWN BY THESE
MODES...AN INCREASE IN SUBSIDENCE ALOFT IN RESPONSE TO A STRENGTHENING
SUBTROPICAL HIGH TO THE NORTHWEST OF EMILY MAY RESULT IN LOWERED
CONVECTIVE CHANCES HEREABOUTS.  OTHERWISE...TEMPERATURES WILL REMAIN
CLOSE TO NORMAL THROUGH THE WEEKEND GIVEN THE MOIST SOUTHEASTERLY FLOW
AT THE SURFACE AND SOMEWHAT COOLER THICKNESSES BENEATH THE AFOREMENTIONED
UPPER TROUGH.

THE PREVIOUS SET OF GRIDS WERE IN EXCELLENT SHAPE AND ONLY MINOR TWEAKS
WITH THE TEMPERATURE...WIND...AND DEWPOINT GRIDS WERE REQUIRED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  71  96 /  40  30  20  20
CARLSBAD NM                70  97  69  97 /  30  30  20  20
DRYDEN TX                  73  97  72  96 /  20  30  20  20
FORT STOCKTON TX           72  96  70  94 /  30  30  20  20
GUADALUPE PASS TX          70  91  67  90 /  20  30  20  20
HOBBS NM                   71  97  69  95 /  20  30  20  20
MARFA TX                   68  88  61  87 /  30  30  20  30
MIDLAND INTL AIRPORT TX    73  95  70  96 /  40  30  20  20
ODESSA TX                  73  95  71  96 /  40  30  20  20
WINK TX                    74 100  72 100 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

54/70
Hazardous weather outlook, Jul 14, 12:59 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
159 PM CDT THU JUL 14 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151859-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
159 PM CDT THU JUL 14 2005 (1259 PM MDT THU JUL 14 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL AFFECT PARTS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS EVENING.  EVEN THOUGH CONDITIONS ARE NOT
FAVORABLE FOR WIDESPREAD SEVERE WEATHER...ISOLATED STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS...HAIL TO THE SIZE OF
PENNYS AND DANGEROUS LIGHTNING.  THE LOCATIONS WITH THE BEST CHANCE
FOR STRONG STORMS WILL EXTEND FROM THE TRANS PECOS ACROSS THE
PERMIAN BASIN TO THE WESTERN LOW ROLLING PLAINS.  ADDITIONALLY...
VERY HEAVY RAINFALL FROM THE STRONGER STORMS MAY RESULT IN LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
GIVEN THE ANTICIPATED ISOLATED AND SHORT LIVED NATURE OF ANY STRONG TO
SEVERE STORMS THAT DEVELOP THIS EVENING...SPOTTER ACTIVATION IS NOT
ANTICIPATED. HOWEVER...SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD
MONITOR THE LATEST WEATHER INFORMATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 14, 6:29 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
729 PM CDT THU JUL 14 2005

TXZ048-150115-
SCURRY TX-
729 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SCURRY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF DERMOTT AT 729 PM
CDT...MOVING SOUTH AT 20 MPH.  AREAS POTENTIALLY AFFECTED BY THIS
STORM INCLUDE ARAH...RANDALLS CORNER...AND SNYDER.  U.S. 180 BETWEEN
ARAH AND SNYDER ALSO WILL BE AFFECTED.

GUSTY WINDS UP TO 50 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.

MOTORISTS AND RESIDENTS SHOULD SEEK SHELTER AND TAKE THE NECESSARY
PRECAUTIONS IF THREATENING WEATHER APPROACHES YOUR LOCATION.

The radar

The Midland/Odessa radar (KMAF), 75 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
July 14, 8:20 PM CST
Where
Howard County, 1 mi S of Big Spring
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
32.233, -101.467

The public reported tree limbs down and estimated severe thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463282.